Hail, Redwood
- When
- April 9, 8:29 AM CST
- Where
- Redwood County, Walnut Grove
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.230, -95.470
A series of thunderstorms moved across northern Iowa, and into far southern Minnesota during the early morning hours of Sunday, April 10th. Most of the thunderstorms produced heavy rainfall and pea to dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A series of thunderstorms moved across northern Iowa, and into far southern Minnesota during the early morning hours of Sunday, April 10th. Most of the thunderstorms produced heavy rainfall and pea to dime size hail. One thunderstorm moved from northern Worth County in Iowa, into far southern Freeborn County between Albert Lea and the Iowa border. The storm intensified and produced half dollar size hail in the town of Glenville, Minnesota. Earlier Saturday, several non-severe thunderstorms produced dime size hail near Redwood Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 9, 5:11 AM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 611 AM CDT SAT APR 9 2011 .UPDATE... UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED 357 AM CDT SAT APR 9 2011/ APPEARS ACTIVE WEATHER PATTERN TO DEVELOP TONIGHT INTO SUNDAY ACROSS THE CWA. INITIALLY HAVE MCS ROLLING ACROSS MISSOURI AND SOUTHEAST IOWA HIS MORNING. THIS INITIATED NEAR SURFACE WARM FRONT. THIS BOUNDARY WILL LIFT SLOWLY NORTH ACROSS IOWA AS NEXT STRONG SHORT WAVE LIFTS NORTHEAST FROM COLORADO/HEW MEXICO. SHOULD SEE BOUNDARY MOVE TO NEAR THE MN/IA BORDER BY 00Z SUN. VERY UNSTABLE/STEEP LAPSE RATES LIFTING INTO THE REGION DURING THE DAY WITH BEST LI'S TRAVERSING THE AREA THROUGH 00Z. ELEVATED NATURE OF CONVECTION EXPECTED DURING THE DAY AND WILL MENTION CHANCE POPS FOR THIS LIFTING NORTH DURING THE DAY. EXPECT QUITE A BIT OF CLOUD COVER TO REMAIN OVER THE AREA AS SURFACE WARM FRONT LIFTS NORTH. TEMPERATURES COULD BE LIMITED FROM REACHING FORECAST VALUES. WILL RETAIN 60S FOR THE AREA FOR NOW. LATER THIS AFTERNOON...NEAR THE SURFACE WARM FRONT...EXPECT ANY CONVECTIVE INHIBITION TO WEAKEN RAPIDLY AND EXPECT THUNDERSTORMS TO DEVELOP ALONG FRONT AND CONGEAL INTO ANOTHER MCS AND LIFT NORTHEAST DURING THE NIGHT...AS LOW LEVEL JET DEVELOPS AND CONTINUES TO DRIVE VERY UNSTABLE/STEEP LAPSE RATE AIR OVER SOUTHERN MN/WC WI. LARGE HAIL IS LIKELY AS THIS AIR MOVES THROUGH. WILL TRY AND TRAIL POPS TO HE SOUTHWEST AFTER MIDNIGHT. SUNDAY DEVELOPMENT/MOVEMENT OF SURFACE LOW AND ATTENDANT COLD FRONT PRETTY MUCH ON TRACK. 00Z NAM IS FASTEST WITH SURFACE LOW AND COLD FRONT EXITING MN BEFORE 00Z MON. GFS HAS BEEN MOST CONSISTENT WITH ITS MOVEMENT AND WILL FOLLOW THIS MODEL FOR POTENTIAL SEVER WEATHER DEVELOPMENT SUNDAY. COULD HAVE SOME RESIDUAL STRONG/SEVERE THUNDERSTORMS LIFTING OVER NORTHERN CWA EARLY IN THE MORNING BEFORE WEAKENING. REDEVELOPMENT EXPECTED LATE MORNING/EARLY AFTERNOON ALONG FRONTAL BOUNDARY/SURFACE LOW WHICH IS FORECAST TO BE OVER CENTRAL MN BY AFTERNOON. DRY SURGE EXPECTED TO LIFT NORTHEAST AND COULD SHUT OF CONVECTION FOR A TIME IN THE SOUTH...BUT AS FRONT MOVES EAST...STILL COULD SEE DEVELOPMENT THERE IN THE AFTERNOON. BEST CHANCE OF SEVERE WEATHER WILL BE FOUND OVER THE FAR EASTERN MN REGION INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON...WITH TEMPERATURES WARMING THROUGH THE LOWER AND MIDDLE 70S AND DEWPOINTS TO 60F. A FEW TORNADOES POSSIBLE BUT EXPECT ACTIVITY TO BE MOVING RAPIDLY EAST. WRAP AROUND SHOWERS/RAIN WILL MOVE ACROSS THE REGION OVERNIGHT SUNDAY NIGHT AND EXIT THE AREA MONDAY MORNING. COOLER REGIME TO FOLLOW THIS SYSTEM...READINGS CLOSER TO NORMAL. LONGER RANGE MODELS SHOWING NEXT FRONTAL SYSTEM MOVING INTO THE AREA LATER TUESDAY NIGHT LINGERING INTO THURSDAY. GFS REMAINS MOST PROGRESSIVE WITH FLOW PATTERN WITH THE 00Z ECMWF SLOWER AND MORE AMPLIFIED WITH SYSTEM. WILL LEAVE POPS AS IS FOR NOW. && .HYDROLOGY... POTENTIAL FOR .75 TO 1.35 INCHES QPF FROM 12Z SAT THROUGH 12Z MON. STILL SEEING PRECIPITABLE WATER VALUES TO 1.25 INCHES OVER THE EASTERN AREAS AS SYSTEM MOVES THROUGH. STRONG MOISTURE TRANSPORT AND CONVECTIVE NATURE YIELDS QPF IN EXCESS OF AN INCH THROUGH THE EVENT. THIS COULD FURTHER SLOW CRESTS ON AREA RIVERS. && .AVIATION.../12Z TAF ISSUANCE/ A COMPLEX AND ACTIVE FORECAST PERIOD IS IN STORE ACROSS THE ENTIRE FORECAST AREA... WITH LOW CLOUD/FOG ISSUES CURRENTLY AND PERHAPS AGAIN LATE TONIGHT... AND THE POTENTIAL FOR CONVECTION LATE THIS AFTERNOON AND PARTICULARLY DURING THE EVENING HOURS UNTIL JUST AFTER MIDNIGHT. THE LOW CLOUDS AND FOG CURRENTLY PRESENT ACROSS THE AREA ARE MOST PREVALENT ACROSS THE SOUTH IN AN AREA OF WEAK RIDGING NORTH OF THE INITIAL BAROCLINIC ZONE LOCATED NEAR THE IOWA/MISSOURI BORDER. ABUNDANT BOUNDARY LEVEL MOISTURE IS IN PLACE AND WILL CONTINUE TO BRING SOME MVFR AND IFR CONDITIONS THROUGH A GOOD PART OF THE MORNING BEFORE STRONG SOUTHERLY FLOW AND SUNSHINE ARE ABLE TO WORK AT THINGS TO MECHANICALLY AND THERMODYNAMICALLY MIX THINGS OUT. EXPECT VFR CONDITIONS TO BREAK OUT BY MID TO LATE MORNING... ALTHOUGH THERE IS CERTAINLY SOME UNCERTAINTY ON HOW QUICKLY THINGS WILL IMPROVE... SO IT WILL NEED TO BE MONITORED THROUGH THE MORNING. THIS AFTERNOON LOOKS TO BE QUIET... AND ALTHOUGH SOME OF THE MODEL GUIDANCE SPITS OUT A FEW SHRA... THE DEGREE OF INSTABILITY IS VERY LIMITED AND THE PRIMARY FORCING REMAINS SOUTH OF THE AREA... SO DID NOT INCLUDE ANY PCPN IN THE FORECASTS UNTIL EVENING. ONCE EVENING ARRIVES... MOISTURE AND INSTABILITY LOOK TO CHARGE INTO THE AREA ALONG WITH THE INITIAL WARM FRONTAL BOUNDARY. LOOK FOR SHRA/TSRA TO DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA DURING THE EVENING HOURS. THIS ACTIVITY WILL SHIFT NEAR OR OUT OF THE NORTHEAST PORTION OF THE AREA AFTER 07Z OR SO... BUT WOULD EXPECT LOW CLOUDS AND SOME FOG TO REPLACE IT FOR THE BALANCE OF THE NIGHT. KMSP... MAIN FORECAST ISSUES... PARTICULARLY WITH REGARD TO UNCERTAINTY... ARE HOW LONG THE MVFR CEILINGS WILL LINGER THIS MORNING... AND WHETHER VISIBILITIES WILL GET INTO THE MVFR RANGE FOR ANY LENGTH OF TIME. ATTENTION THEN TURNS TOWARD CONVECTIVE POTENTIAL LATER TODAY AND TONIGHT. HAVE A REASONABLE DEGREE OF CONFIDENCE IN TSRA IMPACTING KMSP THIS EVENING INTO THE OVERNIGHT... LIKELY FOR A PERIOD OF AN HOUR OR TWO AT LEAST AS A COMPLEX OF STORMS MOVES ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST. TIME WINDOW INDICATED IN TAF IS LIKELY LONGER THAN WILL OCCUR... BUT LATER FORECASTS MAY BE ABLE TO INCLUDE TSRA IN THE PREVAILING GROUP AND NARROW THAT WINDOW A BIT. ONCE CONVECTION MOVES OUT IT APPEARS LIKELY THAT SOME LOW CLOUDS/FOG WILL FORM IN ITS WAKE AS THINGS DRY OUT ABOVE THE BOUNDARY LAYER... BUT IT IS TOO EARLY TO SAY FOR CERTAIN WHETHER THAT WILL LEAD TO MVFR OR IFR CONDITIONS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 434 AM CDT SAT APR 9 2011 MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028- 101200- CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA- LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 434 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON OVER THE AREA. SEVERE WEATHER IS NOT EXPECTED. TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS MAINLY SOUTHERN MINNESOTA AND A SMALL PORTION OF WEST CENTRAL WISCONSIN. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS EVENING NEAR THE MINNESOTA/IOWA BORDER AND LIFT NORTH ACROSS THE AREA OVERNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM LARGE HAIL AND POSSIBLE DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE ACROSS FAR SOUTHERN MINNESOTA THIS EVENING...NEAR THE INTERSTATE 90 CORRIDOR. FINALLY...MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MODERATE RISK OF SEVERE THUNDERSTORMS IS AGAIN OUTLOOKED ACROSS A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO REDEVELOP BY SUNDAY AFTERNOON ACROSS EAST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND MOVE RAPIDLY INTO WEST CENTRAL WISCONSIN. INITIAL DEVELOPMENT MAY YIELD ISOLATED TORNADOES AS WELL. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT AND AGAIN SUNDAY AFTERNOON. MNZ041>045-047>052-101200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI- 434 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND AGAIN SUNDAY MORNING ACROSS THE AREA. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE OUTLOOK AREA APPEARS TO BE LARGE HAIL. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN INTO SUNDAY AFTERNOON. MNZ054>059-064>067-073>075-082-083-091-092-101200- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- WATONWAN-BLUE EARTH-MARTIN-FARIBAULT- 434 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE AREA. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE APPEARS TO BE LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE THIS EVENING ALONG THE INTERSTATE 90 CORRIDOR. A SLIGHT RISK REMAINS ACROSS MUCH OF THE AREA SUNDAY WITH THE MAIN THREAT OF THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283041, 283042.